Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 229, NWS Mobile, AL

July 24, 2022Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 24, 2022, 5:46 PM CDT for Covington County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2022, 5:46 PM CDT (22:46 UTC)
Expired
Jul 24, 2022, 6:30 PM CDT
In force
44 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Covington County, AL

The radar

The Eglin Afb radar (KEVX), 82 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1188 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

734 
WUUS54 KMOB 242246
SVRMOB
ALC039-242330-
/O.NEW.KMOB.SV.W.0229.220724T2246Z-220724T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
546 PM CDT Sun Jul 24 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  East central Covington County in south central Alabama...

* Until 630 PM CDT.

* At 546 PM CDT, a severe thunderstorm was located near Opp, moving
  east at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Opp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3112 8642 3130 8647 3139 8619 3114 8619
TIME...MOT...LOC 2246Z 257DEG 5KT 3125 8630 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RD
2 follow-up statements
476 
WWUS54 KMOB 242308
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
608 PM CDT Sun Jul 24 2022

ALC039-242330-
/O.CON.KMOB.SV.W.0229.000000T0000Z-220724T2330Z/
Covington AL-
608 PM CDT Sun Jul 24 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EAST CENTRAL COVINGTON COUNTY...

At 607 PM CDT, a severe thunderstorm was located 6 miles northeast of
Opp, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Opp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3121 8632 3134 8635 3139 8619 3122 8619
TIME...MOT...LOC 2307Z 262DEG 8KT 3137 8621 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JLH
538 
WWUS54 KMOB 242330
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
630 PM CDT Sun Jul 24 2022

ALC039-242340-
/O.EXP.KMOB.SV.W.0229.000000T0000Z-220724T2330Z/
Covington AL-
630 PM CDT Sun Jul 24 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COVINGTON COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been allowed to expire.  However
heavy rain is still possible with this thunderstorm.

LAT...LON 3121 8632 3134 8635 3139 8619 3122 8619
TIME...MOT...LOC 2330Z 257DEG 5KT 3138 8617 

$$

JLH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:46 PM CDT, 3 hours earlier.

Area forecast discussion, Jul 24, 2:46 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Mobile AL
246 PM CDT Sun Jul 24 2022

.NEAR TERM UPDATE /Now Through Monday/...A very moist airmass was
noted across the forecast area and nearby, with precipitable h2o
values in the 2"-2.2" range. An upper level shortwave trough was
moving south over the Southeast on the eastern periphery of an
upper ridge stretching east from over the Southern Plains. This
shortwave helped to initiate showers and thunderstorms over the
forecast area. A few strong to severe storms will be possible the
rest of this afternoon, with MLCapes in the 2500-3000J/kg range
and DCapes in the 700- 1000J/kg range. Pulse type strong to
marginally severe storms are expected, with weak wind shear across
the forecast area and the soupy airmass limiting any dry layers
in the mid and upper levels.

Tonight through Monday, any residual convection around in the
evening will quickly lessen as any instability left over from the
day quickly lessens. The upper ridge begins to shift east, becoming
centered over the Lower/Mid Mississippi River juncture by Monday
evening. For tonight, the soupy airmass in combination with upper
subsidence from the upper ridge will help to keep low temperatures
tonight around to a bit above seasonal norms. Lower to mid 70s
expected inland, mid to upper 70s along the coast expected.

Am expecting the current pattern of convection forming south of the
coast towards sunrise Monday, with abundant low level instability
over the warm Gulf waters, then developing inland during the morning
hours. A shortwave trough moving west over/along the northern Gulf
coast will help to again create a wet day for the forecast area. A
few strong to marginally severe storms are again possible. The soupy
airmass will help to make any stronger thunderstorm an efficient
rainer, with ponding of water in poor drainage areas possible. With
good heating in the morning and early afternoon before thunderstorm
outflow/clouds cool things off, temperatures are expected to top out
around to a bit below seasonal norms. High temperatures in the upper
80s to low 90s expected.
/16

&&

.SHORT TERM /Monday night Through Wednesday night/...Broad upper
level ridging will extend across the Lower Mississippi and Tennessee
Valleys through Tuesday night. Subsidence from this upper ridge will
help to keep rain chances somewhat limited across the area on
Tuesday with the local area remaining on the southern periphery of
the ridge. At least scattered convective coverage is expected,
however. Otherwise, a weak inverted shortwave is expected to move
westward over the Florida Peninsula Monday night and into the Gulf
through Tuesday night. The flattened upper level ridge over the
Southeast will maintain its hold over the area on Wednesday before
building east over the Atlantic late in the week.

Down at the surface, high pressure remains anchored over the western
Atlantic and ridging into the southeast CONUS, allowing for a
persistent onshore flow across our area through the period. With the
proximity to the upper shortwave and ample moisture (PWAT's 1.9-2.0
inch range through Tuesday and then slightly drier at 1.6-1.8 inches
Wednesday and Wednesday night) we will see scattered showers and
storms develop both Tuesday and Wednesday, with the best coverage on
Tuesday (40-50 percent across the area) and a little less coverage
on Wednesday (30-40 percent). The highest PoPs each day will be over
the coastal counties and just inland into interior  closer to the
southeast MS and southwest AL in association with the daily sea-
breeze circulation. A few storms could produce gusty winds and
frequent lightning. With the loss of daytime heating and generally
weak forcing aloft, expect storms to diminish through the evening
hours each day.

Temperatures will top out in the upper 80s along the coast with
lower 90s inland on Tuesday afternoon and then in the lower 90s
coastal and mid 90s inland on Wednesday. Overnight lows continue
to be warm and muggy, with temperatures ranging from the lower 70s
inland to the upper 70s to around 80 degrees at the beaches each
night. /12/14

&&

.EXTENDED TERM /Thursday Through Sunday/...An upper-level ridge,
located over the Southeast US/Western Atlantic on Thursday, will
push towards the east as a longwave trough digs over the Great Lakes
region. By Saturday, the trough will lift to the northeast, allowing
for the ridge to build back to the west by Sunday. At the surface,
an expansive high pressure over the Atlantic will maintain its hold
across the Southeast US, allowing for southerly winds to continue
through the period. Additionally, a surface boundary, which is
associated with the upper trough, will stall over the Tennessee
River Valley on Friday and Saturday, before lifting back to the
north on Sunday.

For Thursday, a typical summertime pattern will be in place, with
isolated to scattered storms developing along the coast during
the late morning, before spreading inland during the afternoon.
Convective coverage will be on the increase for Friday and
Saturday (PoPs generally around 50 to 60 percent) as the upper
ridge moves away from the region and the surface boundary
approaches. By Sunday, the typical summertime pattern returns as
the boundary lifts back to the north and the ridge nudges back
into the region. Highs each day will be in the upper 80s along the
coast and in the low to mid 90s for inland areas. Lows areawide
will be in the 70s. /96

&&

.MARINE...Light to at times moderate onshore flow expected through the
week. No impacts expected, other than locally higher winds and seas
possible near thunderstorms.
/16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jul 24, 12:58 PM CDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Mobile AL
1258 PM CDT Sun Jul 24 2022

ALZ052-053-261-262-241900-
Clarke AL-Baldwin Inland AL-Washington AL-Mobile Inland AL-
1258 PM CDT Sun Jul 24 2022

...Strong thunderstorms will impact portions of northern Mobile,
northwestern Baldwin, southeastern Washington and southeastern Clarke
Counties through 200 PM CDT...

At 1258 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Leroy to 5
miles east of Gulfcrest. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jackson, Citronelle, Stockton, Wagarville, Leroy, Gulfcrest, Mount
Vernon, Calvert, McIntosh and Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3160 8763 3141 8769 3140 8771 3137 8773
      3134 8772 3133 8775 3137 8776 3133 8779
      3130 8778 3130 8772 3100 8781 3096 8836
      3152 8811
TIME...MOT...LOC 1758Z 252DEG 14KT 3147 8800 3101 8814

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 24, 1:20 PM CDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Mobile AL
120 PM CDT Sun Jul 24 2022

ALZ059-262-264-FLZ201-241915-
Baldwin Central AL-Baldwin Inland AL-Escambia AL-Escambia Inland FL-
120 PM CDT Sun Jul 24 2022

...A strong thunderstorm will impact portions of central Baldwin,
southwestern Escambia and northwestern Escambia Counties through 215
PM CDT...

At 120 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles northeast of Stapleton, or 8 miles
southeast of Bay Minette, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bay Minette, Atmore, Stapleton, I65 And CR 1 and Poarch Creek
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3068 8762 3075 8782 3118 8767 3107 8738
TIME...MOT...LOC 1820Z 201DEG 22KT 3079 8769

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 24, 2:37 PM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
237 PM CDT Sun Jul 24 2022

ALZ261-262-242030-
Baldwin Inland AL-Mobile Inland AL-
237 PM CDT Sun Jul 24 2022

...A strong thunderstorm will impact portions of northeastern Mobile
and northwestern Baldwin Counties through 330 PM CDT...

At 235 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Creola. This storm was moving very slowly
to the northeast at around 5 mph. Other storms extend northeast of
this storm into northern Baldwin county, also moving slowly northeast.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Saraland, Satsuma, Creola, Stockton, Axis and I65 And AL 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3080 8809 3092 8817 3114 8790 3092 8769
      3083 8791 3088 8789 3090 8789 3091 8790
      3086 8790 3085 8791 3082 8792 3080 8797
      3080 8799 3079 8800
TIME...MOT...LOC 1935Z 241DEG 3KT 3088 8805

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 24, 4:19 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Mobile AL
419 PM CDT Sun Jul 24 2022

ALZ059-FLZ203-205-242145-
Escambia AL-Okaloosa Inland FL-Santa Rosa Inland FL-
419 PM CDT Sun Jul 24 2022

...A strong thunderstorm will impact portions of southeastern
Escambia, northwestern Okaloosa and northeastern Santa Rosa Counties
through 445 PM CDT...

At 419 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 12 miles southeast of Riverview, or 15 miles
southeast of Brewton, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern
Escambia, northwestern Okaloosa and northeastern Santa Rosa Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3081 8693 3098 8704 3107 8683 3093 8668
TIME...MOT...LOC 2119Z 237DEG 5KT 3095 8689

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JLH
Special weather statement, Jul 24, 4:56 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Mobile AL
456 PM CDT Sun Jul 24 2022

ALZ059-060-242245-
Covington AL-Escambia AL-
456 PM CDT Sun Jul 24 2022

...A strong thunderstorm will impact portions of southeastern
Escambia and southern Covington Counties through 545 PM CDT...

At 455 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 12 miles northwest of Laurel Hill, or 15 miles
southwest of Andalusia, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Andalusia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3099 8655 3099 8671 3100 8673 3107 8680
      3133 8649 3114 8629
TIME...MOT...LOC 2155Z 231DEG 15KT 3110 8660

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 24, 5:35 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
535 PM CDT Sun Jul 24 2022

ALZ060-242315-
Covington AL-
535 PM CDT Sun Jul 24 2022

...A strong thunderstorm will impact portions of central Covington
County through 615 PM CDT...

At 535 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles southwest of Opp, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Andalusia and Opp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3111 8632 3102 8653 3122 8659 3143 8640
      3145 8626 3144 8626 3144 8620 3115 8619
TIME...MOT...LOC 2235Z 257DEG 12KT 3124 8634

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:53 AM CDTSpecial Marine WarningMOB77 min
Jul 24, 10:57 AM CDTAreal Flood AdvisoryMOBMobile3 hr
Jul 24, 12:44 PM CDTSevere Thunderstorm WarningMOBBaldwin33 min
Jul 24, 12:55 PM CDTSpecial Weather StatementMOBMonroe65 min
Jul 24, 12:58 PM CDTSpecial Weather StatementMOBWashington62 min
Jul 24, 1:20 PM CDTSpecial Weather StatementMOBBaldwin55 min
Jul 24, 2:37 PM CDTSpecial Weather StatementMOBBaldwin53 min
Jul 24, 2:58 PM CDTAreal Flood AdvisoryMOBBaldwin, Mobile2 hr
Jul 24, 4:54 PM CDTAreal Flood AdvisoryMOBCovington, Escambia111 min
Jul 24, 4:56 PM CDTSpecial Weather StatementMOBCovington49 min
Jul 24, 5:35 PM CDTSpecial Weather StatementMOBCovington40 min
Jul 24, 5:36 PM CDTAreal Flood AdvisoryMOBCovington114 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.